• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Problems with Purinethol(6 MP)

HI, I'm a new member and have just joined as I found this site when searching today.

I was diagosed with Crohn's in 1992 and had various treatments over the years, a great team at the hospital and up to now (touch wood) no operations. I have active Crohn's and have a very narrowed section of bowel and intermittent flare-ups.

I have been on Purinethol (6MP) for around 3-4 years and as an active method of calming inflammation of the bowel it's the best drug I've had, however, I do have day-to-day problems with side-effects of 6MP even after all these years.

The worst one is the chronic fatigue, this is now so bad it's affecting both my working and private life. I permanently feel like I have the worst dose of flu coming on all the time. It gets worse after I have eaten and after a meal I cannot stay awake. When I am awake and trying to work it's like I have a brain fog and it's really difficult to function. I struggle to concentrate on anything, even having a conversation with my partner at times is very difficult as I hear him but can't seem to process what he's saying.

I also seem to have a constant temperature and feel hot all the time, I can't tolerate heat and when this hits I feel faint.

From reading the forum, most people seem to have this problem but I thought it was just for the initial few months and once you get settled with the treatment it settles. Mine seems to get worse week on week and I feel like I'm constantly fighting some kind of virus.

I have regular quarterly blood tests and they always come back within normal ranges, my white cell is down but not too much, no anaemia and no weight loss as I am able to eat ok. Blood test taken 3 days ago came back normal yet I'm feeling worse this week than I have in a long time.

I take 1 x 50mg Purinethol at night when I go to bed to try to minimise the fatigue (it was far worse with a daytime dosage).

I agree with my consultant that we are both reluctant to change the medication as it works so well on the Crohn's and just thinking about the terrible pain of a flare-up makes me want to try to carry on as I am.

If anyone has any advice on how to manage this dreadful fatigue I would be very grateful, it can be a lonely journey when you're ill all the time.

My apologies for the very long post but it's my first one and I've tried to be brief (and failed!)

Thanks for reading.
 

Angrybird

Moderator
Hello and welcome to the forum :)

The first thing that pops in my mind from reading your post is have you ever had your vitamin levels checked and if so how recently and what were your specific levels? It is common with crohn's to have deficiences in this area and a low B12 for example can cause fatigue.....

I am on 6-mp and have fortunately not had any issues with side effects at all so far, if you have not already it may be worth checking out our 6-mp sub forum to see if the folks here can offer any evidence: http://www.crohnsforum.com/forumdisplay.php?f=64.

Wishing you all the best.

AB
xx
 
Hi,
Thanks for your message, I appreciate it very much.
Yes all vitamins etc were checked last November, B12, Ferritin in fact most things they could think of were tested - all were within normal ranges.
I was extremely sensitive to Azathioprine (Imuran) when I first went onto immuno-suppressant treatment, really serious side-effects so they switched me to 6MP which I tolerate better apart from this severe fatigue and constant low-level nausea.
It's been suggested that I go to my GP for stool sample to exclude any infective cause so I need to get this sorted, knowing me it will come back normal.
Thanks again for your reply.
Kindest regards
 
Top